Topological Methods in Nonlinear Analysis

Multiplicity of solutions for polyharmonic Dirichlet problems with exponential nonlinearities and broken symmetry

Edger Sterjo

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove the existence of infinitely many solutions to a class of non-symmetric Dirichlet problems with exponential nonlinearities. Here the domain $\Omega \Subset \mathbb{R}^{2l}$ where $2l$ is also the order of the equation. Considered are the problem with no symmetry requirements, the radial problem on an annulus, and the radial problem on a ball with a Hardy potential term of critical Hardy exponent. These generalize results obtained by Sugimura in [Nonlinear Anal. 22 (1994), 277-293].

Article information

Source
Topol. Methods Nonlinear Anal., Volume 50, Number 1 (2017), 27-63.

Dates
First available in Project Euclid: 14 October 2017

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1507946570

Digital Object Identifier
doi:10.12775/TMNA.2017.018

Mathematical Reviews number (MathSciNet)
MR3706151

Zentralblatt MATH identifier
06850990

Citation

Sterjo, Edger. Multiplicity of solutions for polyharmonic Dirichlet problems with exponential nonlinearities and broken symmetry. Topol. Methods Nonlinear Anal. 50 (2017), no. 1, 27--63. doi:10.12775/TMNA.2017.018. https://projecteuclid.org/euclid.tmna/1507946570


Export citation

References

  • D.R. Adams, A sharp inequality of J.,Moser for higher order derivatives, Ann. Math. 128 (1988), 385–398.
  • ––––, Sobolev Spaces, Academic Press, New York, 1975.
  • A. Ambrosetti and P.H. Rabinowitz, Dual variational methods in critical point theory and applications, J. Funct. Anal. 14 (1973), 349–381.
  • A. Bahri and H. Berestycki, A perturbation method in critical point theory and applications, Trans. Amer. Math. Soc. 267 (1981), 1–32.
  • ––––, Forced vibrations of superquadratic Hamiltonian systems, Acta Math. 152 (1984), 143–197.
  • A. Bahri and P.L. Lions, Morse index of some min-max critical points I. Applications to multiplicity results, Comm. Pure Appl. Math. 41 (1988), 1027–1037.
  • M.Sh. Birman and M.Z. Solomyak, Quantitative analysis in Sobolev imbedding theorems and applications to spectral theory, Tenth Math. Summer School (Katsiveli/Nalchik, 1972), Izdanie Inst. Mat. Akad. Nauk. Ukrain. SSR, Kiev, 1974, pp. 5–189; English transl.: Amer. Math. Soc. Transl. (2) 114 (1980).
  • ––––, Estimates for the number of negative eigenvalues of the Schrödinger operator and its generalizations, Adv. in Sov. Math., Vol. 7 (M. Birman, ed.), AMS, 1991, 1–55.
  • P. Bolle, On the Bolza problem, J. Differential Equations 152 (1999), 274–288.
  • P. Bolle, N. Ghoussoub and H. Tehrani, The multiplicity of solutions in non-homogeneous boundary value problems, Manuscripta Math. 101 (2000), 325–350.
  • A. Candela, G. Palmieri and A. Salvatore, Radial solutions of semilinear elliptic equations with broken symmetry, Topol. Methods Nonlinear Anal. 27 (2006), 117–132.
  • M. Clapp, Y. Ding and S. Hernàndez-Linares, Strongly indefinite functionals with perturbed symmetries and multiple solutions of non symmetric elliptic systems, Electron. J. Differential Equations 100 (2004), 1–18.
  • M. Cwikel, Weak type estimates for singular values and the number of bound states of Schrödinger operators, Ann. Math. 106 (1977), 93–100.
  • F. Gazzola, H.-Ch. Grunau and G. Sweers, Polyharmonic boundary value problems, Springer, Berlin, 2010.
  • M.A. Krasnosel'skiĭ and Ya.B. Rutickiĭ, Convex Functions and Orlics Spaces, Moscow, Fizmatgiz, 1958 (in Russian); English transl.: P. Nordhoff, Gröningen, 1961.
  • S. Lancelotti, A. Musesti and M. Squassina, Infinitely many solutions for polyharmonic elliptic problems with broken symmetries, Math. Nachr. 253, (2003), 35–44.
  • A. Laptev and Yu. Netrusov, On the negative eigenvalues of a class of Schrödinger operators, Amer. Math. Soc. Transl. 189 (1999), 173–186.
  • E. Lieb, The number of bound states of one-body Schrödinger operators and the Weyl problem, Bull. Amer. Math. Soc. 82 (1976), 751–753.
  • J. Moser, A sharp form of an inequality by N.,Trudinger, Ind. Univ. Math. J. 20 (1971), 1077–1092.
  • W.-M. Ni, A nonlinear Dirichlet problem on the unit ball and its applications, Indiana Univ. Math. J. 31 (1982), 801–807.
  • R. Palais, The principle of symmetric criticality, Comm. Math. Phys. 69 (1979), no. 1, 19–30.
  • S.I. Pohozaev, The Sobolev embedding in the case $pl=n$, Proceedings of the Technical Scientific Conference on Advances of Scientific Research 1964–1965. Mathematics Section, Moskov. Energet. Inst., Moscow (1965), 158–170.
  • P.H. Rabinowitz, Multiple critical points of perturbed symmetric functionals, Trans. Amer. Math. Soc. 272 (1982), 753–769.
  • ––––, Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS, Vol. 65, AMS, 1986.
  • M.M. Rao and Z.D. Ren, Theory of Orlicz Spaces, Marcel Dekker, New York, 1991.
  • G.V. Rozenblum, The distribution of the discrete spectrum for singular differential operators, Dokl. Akad. Nauk SSSR 202 (1972), 1012–1015; English transl.: Soviet Math. Dokl. 13 (1972).
  • ––––, Distribution of the discrete spectrum for singular differential operators, Izv. Vyssh. Uchebn. Zaved. Mat. No. 1 (1976), 75–86: English transl.: Soviet Math. (Iz. VUZ.) 20 (1976).
  • M.Z. Solomyak, Piecewise-polynomial approximation of functions from $H^l((0,1)^d)$, $2l\!=\!d$, and applications to the spectral theory of the Schrödinger operator, Isr. J. Math. 86 (1994), 253–275.
  • M. Struwe, Infinitely many critical points for functionals which are not even and applications to superlinear boundary value problems, Manuscripta Math. 32 (1980), 335–364.
  • ––––, Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, Fourth Edition, Springer, Heidelberg, 2008.
  • K. Sugimura,Existence of infinitely many solutions for a perturbed elliptic equation with exponential growth, Nonlinear Anal. 22 (1994), 277–293.
  • K. Tanaka, Morse indices at critical points related to the symmetric mountain pass theorem and applications, Comm. Partial Differential Equations 14 (1989), 99–128.
  • C. Tarsi, Perturbation from symmetry and multiplicity of solutions for elliptic problems with subcritical exponential growth in $\mathbb{R}^2$, Comm. Pure Appl. Anal. 7 (2008), no. 2, 445–459.
  • N. Trudinger, On imbeddings into Orlicz spaces and some applications, J. Math. Mech., 17 (1967), 473–484.
  • J. Weidmann, Linear Operators in Hilbert Spaces, Springer, New York, 1980.